I’ve been taking statins for a year to treat high cholesterol, but a recent blood test showed it keeps rising, as does something called bilirubin. I am a 72 year old woman. Is the medicine not working for me?
Bilirubin is produced naturally in the bloodstream by the breakdown of old red blood cells. It can be checked during liver blood tests.
Doctors can use bilirubin levels – among other proteins and enzymes – as an indicator of how well the liver is working. High levels can indicate a problem with the liver, especially if other markers are elevated. But some people have naturally high bilirubin levels, and this is usually not a problem or a sign of a problem.
Statins are medications used to lower cholesterol levels. However, they are not exclusively offered to people with high cholesterol, nor to people at increased risk of stroke or heart attack within ten years. People with angina pectoris and diabetes can also be offered this.
We regularly perform liver function tests on people taking statins, but high bilirubin is not a known side effect. Usually it is other enzyme levels that are elevated.
Statins are medications used to lower cholesterol levels. However, they are not exclusively offered to people with high cholesterol, nor to people at increased risk of stroke or heart attack within ten years. People with angina pectoris and diabetes can also be offered this
It is abnormal for both cholesterol and bilirubin to rise in a patient taking statins, so this needs further investigation. The statin should not be continued if it does not lower cholesterol.
Further liver tests, such as an ultrasound, may be necessary and alternative cholesterol-lowering medications are also an option. The GP can give advice on how essential a statin may be.
Some people with high cholesterol may not have other risks of cardiovascular disease, such as high blood pressure. In these cases, a statin is not always essential.
I have recently developed small bumps behind my ear that are very red and painful. I often wear glasses and think this may be due to friction, but I have been wearing them for years and this is new. Can you help?
People who wear glasses often develop a skin problem called dermatitis. Here the skin is inflamed, similar to eczema, but the cause is contact with a material that has caused irritation.
You may not notice the problem when the skin first comes into contact with the material, but it can happen after repeated contact. The skin can not only look red and bumpy, but also dry and cracked.
The best way to test for irritant dermatitis is to spend some time without the irritant to see if the problem goes away. But that can be difficult with glasses.
Write to Doctor Ellie
Do you have a question for Dr. Ellie Cannon? Email [email protected]
Dr. Cannon cannot enter into personal correspondence and her responses must be placed in a general context
Using a barrier cream, such as diaper cream, between the glasses and the skin should prevent contact and should resolve the problem quickly. This type of skin condition would also respond well to an over-the-counter steroid cream, which a pharmacist can advise on.
Behind the ear is a common spot for certain rashes, such as seborrheic dermatitis. It is a red rash that appears scaly and may crust over. It is thought to be a fungal infection and an antifungal treatment is used to calm the infection, such as a cream or antifungal shampoo.
A rash that is painful rather than itchy or painful warrants investigation by a healthcare professional. For example, shingles is one such serious cause of a painful rash. Pharmacists are very good at assessing and treating such rashes and can advise on treatment and whether it is worth seeing a GP.
You can also send photos to your GP via an online form so they can assess the problem and even offer treatment over the phone.
My 92-year-old mother has angina, but is otherwise in generally good health. Still, a few weeks ago she became short of breath and found it difficult to walk even short distances. Last week she said she had a strange feeling in her chest so we went to A&E but were sent home after tests – the doctors said it was just her angina. Should I have pushed for more tests, and can anything be done to improve her condition?
While it may seem sensible to ask emergency physicians to do more for a loved one, the emergency room is not the best place to support someone with a long-term condition.
The job of emergency physicians is to diagnose and treat a patient on the spot. But once someone is discharged and returns to the community, different types of doctors are responsible for monitoring and further testing.
More from Dr. Ellie Cannon for The Mail on Sunday…
An older person with worsening angina or heart symptoms should be cared for by a GP, who will use the results of tests carried out in hospital to work out what to do next. They can also arrange urgent appointments at a local chest pain clinic.
It is crucial to be under the care of a GP as we may also notice other problems that may go hand in hand with the heart condition. This includes limited mobility, anxiety caused by symptoms and also possible side effects.
Angina pectoris can be treated with a range of different medications. Different types treat the pain itself, while some are specifically designed to prevent a heart attack.
Other healthcare professionals may also be involved in the care of an older patient. For example, occupational therapists can help patients overcome the challenges of daily tasks such as walking, dressing and washing by suggesting equipment they can use.
A local exercise class can also help older adults build strength and maintain their self-confidence.
Do physician employees endanger patients?
I have heard a worrying story of a 79 year old man who visited his GP complaining of headaches for a month and is now fighting for his life after being misdiagnosed by a physician assistant (PA).
These employees are healthcare professionals and are increasingly working with primary care physicians like me. They do not go to medical school, but have sufficient clinical training. Crucially, they were supposed to be under the supervision of a doctor, but this particular PA was not, and told the man he was just stressed. He was later rushed to hospital after suffering a brain haemorrhage.
This is not a one-off. Last year, 30-year-old actress Emily Chesterton died from a pulmonary embolism – a blood clot blocking a blood vessel in the lungs – after a PA misdiagnosed her with long-term Covid and anxiety.
Our practice PA is an essential part of the team and patient feedback has been very positive. But I worry that PAs elsewhere may be taking on complex medical work without support, due to a lack of GP staff. Have you had a bad experience with a PA? If so, please send me an email at the address below.
Last year, 30-year-old actress Emily Chesterton died of a pulmonary embolism – a blood clot that blocks a blood vessel in the lungs – after a doctor’s assistant misdiagnosed her with long-term Covid and anxiety.
Jabs that missed a generation
A few weeks ago I wrote that it was never too late to get your MMR vaccine – the shot that protects against measles, mumps and rubella.
The biggest concern concerns ‘the Wakefield cohort’: children who were not vaccinated in the 1990s after scare stories about the jab causing autism circulated widely. Disgraced academic Andrew Wakefield’s false claims – which later saw him found guilty of serious professional misconduct and struck off the medical register – led to a massive, temporary drop in MMR use.
But is there another population at risk: older Britons?
Although individual measles vaccines were introduced in the 1960s, uptake was quite low until the MMR became routine in the 1980s. So this means that there may also be a cohort of older adults who have not been vaccinated.
I’d like to know: Did you miss the measles shot and are you still avoiding the measles? Please write to me via my email address.
A few weeks ago I wrote that it was never too late to get your MMR vaccine – the shot that protects against measles, mumps and rubella